MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 LT10; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 LT10; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74023262
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Apnea (1720); Failure of Implant (1924); Pain (1994); Discomfort (2330); Joint Laxity (4526); Swelling/ Edema (4577)
Date of Event 05/26/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal - it was reported that, after a tka construct had been implanted on the plaintiff's left knee on (b)(6) 2011, the plaintiff experienced unspecified issues.A revision surgery was performed on (b)(6) 2021 to treat the adverse event.It is unknown which device(s) was (were) revised.The plaintiff's outcome is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the root cause of the left insert revision could not be definitively concluded; however, documentation reveals the onset of the symptoms began with the reported activity of bringing the left leg into a ¿figure 4 position when he felt a pop in the left knee¿ and post-revision x-ray reported ¿¿slight improvement of coronal alignment w/pe from prior evaluation¿).Approximately 5 weeks post-op, the high-risk patient with a history of dvt, was diagnosed with a small dvt in the left peroneal vein, which is not an unexpected complication in the post-operative phase and is more likely procedure-related, and it does not support a mal-performance of the component.The assessed patient impact was the reported pain, instability, swelling, and mechanical symptoms that followed the activity and the revision itself (case-2021-00061054), in addition to the post-operative dvt formation, subsequent pain and medication therapy after the patient was on asa anticoagulation therapy alone (case-2021-00073148).There is no supporting documentation/causal relationship of the reported apnea to the reported onset of knee symptoms; however, the patient¿s multiple comorbidities are most likely contributing factors.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, infection and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the right insert post-fracture was the root cause of the revision; however, the root cause of the post-fracture could not be definitively concluded.It is unknown if trauma/injury or excessive motion was a contributing factor.The assessed patient impact was the instability, clunk, synovitis/synovectomy, post-fracture and insert revision.Although an unspecified revision was reported for the left tka, no supporting medical documentation has been provided as of the date of this medical investigation; therefore, the root cause and patient impact beyond that which was reported could not be assessed further.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, infection and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a tka construct had been implanted on the patient's left knee on (b)(6) 2011 (bilateral patient), the patient experienced pain, instability, swelling, mechanical symptoms and apnea episodes.A revision surgery was performed on (b)(6) 2021 to treat the adverse event; the polyethylene insert was explanted, although it is unknown if any of the remaining components from the construct were explanted.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device reveals the post broke off.The post was returned with the device.The device shows signs of wear.An engineering evaluation could not reveal the root cause.There were no observations of material or manufacturing deviations in the course of this investigation, at this time there is no reason to suspect that the product failed to meet any specifications at the time of manufacture.A lab analysis reveals a visual examination of the insert showed wear-related damage and discoloration to the articular surface.Yellowish discoloration of the polyethylene of implants can occur when exposed to fluids in or around a joint.Macroscopic/microscopic examination of the insert showed damage related to the fracturing of the post on the post region surface as well as possible damage due to extraction at the extraction slot.A review of complaint history for the part numbers over the past 30 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.The clinical/medical evaluation concluded that based on the information provided, the root cause of the left insert revision could not be definitively concluded; however, documentation reveals the onset of the symptoms began with the reported activity of bringing the left leg into a ¿figure 4 position when he felt a pop in the left knee¿ and post-revision x-ray reported ¿¿slight improvement of coronal alignment w/pe from prior evaluation¿).Approximately 5 weeks post-op, the high-risk patient with a history of deep vein thrombosis (dvt), was diagnosed with a small dvt in the left peroneal vein, which is not an unexpected complication in the post-operative phase and is more likely procedure-related, and it does not support a mal-performance of the component.The assessed patient impact was the reported pain, instability, swelling, and mechanical symptoms that followed the activity and the revision itself, in addition to the post-operative dvt formation, subsequent pain and medication therapy after the patient was on acetylsalicylic acid anticoagulation therapy alone.There is no supporting documentation/causal relationship of the reported apnea to the reported onset of knee symptoms; however, the patient¿s multiple comorbidities are most likely contributing factors.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of information for use for knee system revealed that looseness of components has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURN ART INS BCS STD 5-6 LT10
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12085383
Report Number1020279-2021-05526
Device Sequence Number3502911
Product Code JWH
UDI-Device Identifier03596010555212
UDI-Public03596010555212
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/09/2020
Device Model Number74023262
Device Catalogue Number74023262
Device Lot Number09MM03095
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 06/14/2021
Supplement Date Received by Manufacturer08/24/2021
09/09/2021
10/08/2021
06/16/2023
Initial Report FDA Received Date06/29/2021
Supplement Report FDA Received Date08/25/2021
09/16/2021
10/12/2021
06/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/12/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74021126, JRNY FEM OX NP BCS LT SZ 6, 10GM17122A; 74022225, JOURNEY TIBIA BASE NP LT SZ 5, 10KM10909; 74024832, JRNY BCS PAT RSF RD 32 MM STD, 10JM17123
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient SexMale